The use of statins in neurocardiovascular conditions has widely increased over the decades. Based on extension of indications major side effects of statin therapy became evident. In 1 of 10,000 treated persons per year, statins cause toxic muscle weakness and creatine kinase (CK) level elevation. A novel finding is that in some patients the statin-induced myopathy is caused by an autoimmune-mediated treatable myopathy by the presence of autoantibodies against 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase (anti-HMGCR). At present its frequency is 2 to 3 in 100.000 patients treated with statins. This neuromuscular phenotype encompasses a proximal symmetric weakness, and a persisting more than 10 times the upper limit of the normal range elevated CK levels. EMG presents an active myopathy with an increased spontaneous activity while muscle MRI shows muscle edema. Muscle biopsy reveals myofiber necrosis and regeneration with limited inflammation, analogous to the immune-mediated necrotizing myopathy. HMGCR antibodies can be demonstrated in muscle tissue and in blood serum in the majority of statin-exposed patients. However, the antibodies are also reported in younger patients without statin exposure. A few patients have a self-limiting disease with spontaneous recovery and decline of the antibodies titers after discontinuation of statins. With persisting clinical symptoms and CK elevation, an immunosuppressive therapy, e.g. starting with oral prednisolone 1mg per kilogram of the body weight per day, has to be initiated. Methotrexate, azathioprine, or mycophenolate mofetil can be added. As amplification therapy intravenous immunoglobulines or rituximab may be used in severe cases. For the most patients, all drugs can be tapered after clinical recovery.
· New clinical entity of statin-induced myopathy with proximal muscle weakness, hyperCKemia, and HMGCR antibodies.
· With evidence of anti-HMGCR-antibodies, statin treatment has to be discontinued.
· With persisting clinical symptoms and CK elevation, an immunosuppressive therapy has to be initiated.
· Most patients recover; however, some have relapses and require long-term treatment.